Ohio, 2010

Flash Flooding and Hail in Ohio, May 27 to 28, 2010

May 27 to 28, 2010 · NWS IWX · 3 events in 3 counties and zones

A slow moving cold front interacted with moderate instability, abundant moisture and a weak flow to allow for thunderstorm development. While the majority of the storms were not overly strong, the slow movement and efficient precipitation production allowed for training of the activity and flash flooding in some areas of northwestern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A slow moving cold front interacted with moderate instability, abundant moisture and a weak flow to allow for thunderstorm development. While the majority of the storms were not overly strong, the slow movement and efficient precipitation production allowed for training of the activity and flash flooding in some areas of northwestern Ohio. Radar estimates of 4 to 6 inches were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 12:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 27, 12:27 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
127 PM EDT THU MAY 27 2010

.NEAR TERM...
WEAK AREA OF CONVERGENCE APPEARS TO BE IN PLACE ACROSS THE FAR SE
PARTS OF THE AREA. CONVECTION HAS BEEN ONGOING FOR A BIT ACROSS
PORTIONS OF CENTRAL INDIANA AND OVER THE PAST HOUR SEVERAL CELLS
HAVE DEVELOPED ALONG AND SOUTHEAST OF A HARTFORD CITY TO TOLEDO
LINE. THESE CELLS WILL CONTINUE TO DRIFT SLOWLY SOUTHEAST. WHILE
SFC BASED LI'S ARE RANGING FROM -5 TO -7 C...OVERALL WIND FIELDS
AND SHEAR ARE PRETTY BLEAK. AS A RESULT...VERY HEAVY RAIN WILL BE
SEEN WITH ANY ACTIVITY AND ANY MERGERS OR CELLS THAT ARE ABLE TO
HOLD THE CORES WILL BE ABLE TO PRODUCE SOME SMALL HAIL. BACK TO
THE NW...INSTABILITY DROPS OFF BUT IS BELOW ZERO. DEWPT BOUNDARY
MAKING ITS WAY SE THROUGH CHICAGO AREA WITH REPORTS OF VIRGA. NO
SIG CONVERGENCE WITH THIS AREA SO DOUBT MUCH WILL HAPPEN BUT
SOMETHING TO BE WATCHED THROUGH THE AFTERNOON.

OTHERWISE TEMPS APPEAR TO BE WITHIN A FEW DEGREES OF FORECAST
HIGHS. MAY NEED TO MAKE MINOR ADJUSTMENTS OVER THE NEXT HOUR OR 2.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL AT KSBN AND MORE THAN LIKELY AT KFWA
THROUGH THE PERIOD. WEAK CONVERGENCE APPEARS TO FINALLY BE STIRRING
UP STORMS...BUT THESE HAVE BEEN SE OF KFWA AND WILL LIKELY REMAIN
THERE. LITTLE MORE THAN SOME AREAS OF CU AND MID CLOUDS WILL BE
AROUND SO NO SIG CHANGES.

&&

.PREV DISCUSSION... /ISSUED 321 AM EDT THU MAY 27 2010/

SHORT TERM...
DIFFICULTIES CONT THROUGH THE PD WRT TO SUBTLE MESOSCALE
PROCESSES/INFLUENCES ON CONV POTENTIAL TDA AND FRI WITHIN LARGER
SCALE STEEPENING NRLY FLW REGIME. VRY ISOLD SHRA/TSRA HAD OCCURRED
THIS AM ALG AND E OF A KOEB TO KMIE LINE AND LIKELY COLLOCATED
W/STALLING DENSITY CURRENT THAT AROSE OUT OF NRN LWR MI CONVN LAST
EVENING. DEEP MID LVL TROUGH DROPPING SWD THROUGH NF THIS AM WILL
NUDGE WARM MID LVL RIDGE BACK W. SECONDARY SW SPINNING OFF SE CANADA
LOW AND ASSOCD WK HGT FALLS THIS AFTN SHLD PROMOTE A BIT MORE
WIDESPREAD CONVN LT MORNING INTO MID AFTN SE HALF AS HGT FALLS
INDUCE BACKED LL FLW AND GREATER MASS FLUX ALG IMPLIED SFC TROUGH
REFLECTION. GOING POPS STILL FIT THE BILL ALTHOUGH DROPPED MENTION
ALTOGETHER SW MI/NW IN THIS AFTN W/MARINE LYR ADVTG INLAND. LTL
IMPACT ON TEMPS YDA EVEN W/EARLY CU DVLPMNT AND GOT BURNED GOING BLO
GUIDANCE. THUS WILL BUMP THIS AFTN AND GO THE OTHER WAY W/MAX TEMPS
AOA GUIDANCE.

FLW ALOFT VEERS FURTHER INTO FRI AS VORTEX OVR ERN CANADA DROPS SWD
INTO THE NW ATL. IN FACT HIGHRES ERLY BNDRY LYR FLW SUGGESTS LK ERIE
LK BNDRY WILL ADVT WELL INLAND WWD FRI AFTN. IMPROVING SFC BASED
THETA-E OVR INLAND AREAS...ESP SE HALF OF CWA ONCE AGAIN...MAY BE
SUFFICIENT TO POP ISOLD TSRA AGAIN IN THE AFTN BUT NOT CONFIDENT
ENOUGH YET IN NUMERICAL GUIDANCE TO BREAK AWAY FM PRIOR DRY FCST.
TEMPS WILL BE SIMILAR TO THIS AFTN W/LTL CHG IN THERMAL FIELDS.

LONG TERM...

SATURDAY THROUGH WEDNESDAY

VERY LITTLE CHANGE WARRANTED IN THE LONG TERM GIVEN COMPLICATED
UPPER FLOW STEMMING FROM POOR MODEL CONFIDENCE IN HANDLING OF
EASTERN PAC/WESTERN CONUS UPPER TROUGHING AND SUBSEQUENT FLOW
FLATTENING EARLY NEXT WEEK. FORECAST MODELS ARE IN EXCELLENT
AGREEMENT WITH BRINGING A LOW PRESSURE SYSTEM INTO THE GREAT LAKES
EARLY NEXT WEEK. HOWEVER...WAVE SPEED/STRUCTURE/AND TO A LESSER
DEGREE STRENGTH OF THIS FEATURE VARIES AMONG OPERATIONAL MODELS AND
IT WILL BE A FEW MORE MODEL CYCLES UNTIL BETTER CONSENSUS IS MET
GIVEN THE UPPER LOW STILL RESIDING OVER THE EASTERN PAC AND OUTSIDE
OF BETTER RAOB SAMPLING. OVERALL SYNOPTIC PATTERN REMAINS WELL
FORECAST...IT REMAINS THE FINER DETAILS BEYOND DAY 4 THAT ARE STILL
MUDDLED. HENCE...VERY LITTLE CHANGE BEYOND DAY 4 WITH PREVIOUS
POPS/WX RETAINED. OTHERWISE...STAUNCH UPPER RIDGING WILL OFFER A
WARM SAT/SUN WITH AMPLE SUNSHINE EXPECTED. THERE IS A VERY LOW
CHANCE FOR A SHOWER/TS ON SUN GIVEN BACKDOOR RIDGING SUPPORTING
INCREASED LL MOISTURE PER EASTERLY TRANSPORT...WHICH HAS BEEN
PROGGED CONSISTENTLY. THE QUESTION WILL BE IF ENOUGH MID LEVEL
COOLING IS ATTAINABLE...WHICH LOOKS QUESTIONABLE GIVEN THE UPPER
RIDGE CENTER BASICALLY OVERHEAD. HAVE SIDED STRONG TO THE ECMWF
GIVEN PREFERENCE IN FLOW/THERMAL HANDLING POST FRONTAL
THUR-FRI...WHICH SUPPORTS A SLOWER RIDGE BREAKDOWN.

SAT-SUN...SFC-UPPER RIDGING CAN BE EXPECTED WITH TEMPS SOARING INTO
THE 80S PER DEEP MIXING FIELDS IN AMPLE INSOLATION. HAVE BUMPED
HIGHS A DEGREE OR TWO IN LINE WITH MOS TRENDS. AS STATED
ABOVE...INCREASING LL MOISTURE IN THE PRESENCE OF A POSSIBLE WEAK
INFLUENCE FROM THE SE CONUS WEAKNESS INTO THE MID LEVEL HEIGHT FIELD
MAY SUPPORT AN ISOLATED SHOWER/TS SUN AFTERNOON...BUT CONFIDENCE IN
PRECIP REMAINS VERY LOW.

MON-WED...FROPA EXPECTED IN THE MON PERIOD WITH A DECENT SHOT AT
PRECIP GIVEN RATHER STRONG FORCING FOR LARGE SCALE ASCENT WITH AMPLE
LL MOISTURE. THIS PERIOD WILL NEED TO BE WATCHED FOR POTENTIAL
SEVERE GIVEN MODERATE MID LEVEL FLOW AND THE POTENTIAL FOR MODERATE
SHEAR PROFILES. WAVE TIMING AND MESOSCALE CONVECTIVE INFLUENCES FROM
UPSTREAM CONVECTION WILL DICTATE PRECIP CHANCES AND THESES FACTORS
ARE HIGHLY UNKNOWN AT THIS POINT. CONTINUED CONSERVATIVE APPROACH
WITH TEMPS GIVEN CONCERNS ON PRECIP AND CLOUD COVER. COOLER/DRIER
CONDITIONS ARE EXPECTED BY TUE-WED AS THE UPPER FLOW FLATTENS.
HOWEVER...A POTENTIAL ACTIVE PATTEN MAY BE IN STORE AND THIS WILL
DEPEND ON THE DEGREE OF RIDGE FLATTENING AND THE EVENTUALLY
SOUTHWARD EXTENT THE NEGATIVE THETA-E PUSH.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...JC
AVIATION...FISHER
NEAR TERM...FISHER
Hazardous weather outlook, May 27, 2:33 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
333 AM EDT THU MAY 27 2010

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-280900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
333 AM EDT THU MAY 27 2010 /233 AM CDT THU MAY 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ESPECIALLY THIS AFTERNOON
GENERALLY SOUTHEAST OF A COLDWATER TO MONTICELLO LINE. SLOW
MOVEMENT OF ANY STORMS THAT DO DEVELOP WILL LEAD TO ISOLATED HEAVY
RAIN AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON MEMORIAL DAY AND WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-280900-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
333 AM EDT THU MAY 27 2010 /233 AM CDT THU MAY 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR RIP CURRENT WILL EXIST FROM LATE MORNING
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK FOR RIP CURRENT WILL EXIST THROUGH FRIDAY AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS ON MEMORIAL DAY AND AGAIN WEDNESDAY.
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 27, 12:11 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
111 PM EDT THU MAY 27 2010

OHZ024-271745-
VAN WERT OH-
111 PM EDT THU MAY 27 2010

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREA OF STRONG THUNDERSTORMS NEAR OHIO CITY...OR 6 MILES SOUTH
OF VAN WERT...MOVING SOUTH AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...CAN BE EXPECTED WITH THIS STORM. RAINFALL RATES OF
UP TO AN INCH PER HOUR WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ELGIN AND CONVERSE...
  MONTICELLO...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4070 8445 4072 8445 4072 8463 4073 8469
      4086 8468 4088 8448 4069 8438 4069 8439
TIME...MOT...LOC 1709Z 354DEG 15KT 4077 8457

FISHER
Local storm report, May 27, 12:15 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             VAN WERT                40.87N  84.58W
05/27/2010  E0.25 INCH       VAN WERT           OH   EMERGENCY MNGR

            PEA SIZE HAIL AND VERY HEAVY RAIN REPORTED IN VAN WERT

&&

EVENT NUMBER IWX1000588

FISHER
Special weather statement, May 27, 12:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EDT THU MAY 27 2010

OHZ025-271830-
ALLEN OH-
157 PM EDT THU MAY 27 2010

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELIDA...OR 6 MILES NORTHWEST OF LIMA...
MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF AN INCH
PER HOUR CAN BE EXPECTED WITH THIS STORMS...WHICH MAY CAUSE PONDING
OF WATER IN LOW AREAS.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LIMA...
  CONANT...
  KEMP...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4068 8422 4068 8428 4081 8433 4086 8419
      4086 8417 4074 8405
TIME...MOT...LOC 1756Z 324DEG 8KT 4077 8422

FISHER
Local storm report, May 27, 1:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 NE LIMA               40.78N  84.05W
05/27/2010  E1.00 INCH       ALLEN              OH   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000589

FISHER

The radar

The Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Allen

When
May 27, 1:30 PM EST to 1:31 PM EST
Where
Allen County, 2.32 mi NNE of Lost Creek Addition
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -84.050

Flash Flood, Putnam

When
May 27, 3:45 PM EST to 7:30 PM EST
Where
Putnam County, 0.93 mi WSW of Glandorf to 3.05 mi NNW of Columbus Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.026, -84.097

Four to six inches of rain fell across portions of central Putnam county, resulting in road closures from flowing water, including County Road 5-H and US 224.

Flash Flood, Van Wert

When
May 27, 7:30 PM EST to May 28, 3:15 AM EST
Where
Van Wert County, 1.07 mi SW of Willshire Osborn Arp to 1.03 mi S of Willshire Osborn Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.718, -84.793

Four to six inches of rain fell in a short period of time across southwestern Van Wert county. Water flowing over several roads and bridges resulted in closures in and around Ohio City, Glenmore and Schumm. Rainfall ended across the area during the late evening hours of the 27th, but the road closures continued for several more hours before subsiding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260117, 260114, 260116.